I was inspired to write about NSAID (Non-Steroidal Anti-Inflammatory Drugs) side effects this morning when I came across a forum user's signature line that said:
"Heart disease is THE #1 killer of Americans! Ask your doctor about taking aspirin daily."
First, I have no idea why this person is so excited about promoting aspirin. It doesn't seem like she has any financial interest in aspirin.
Second, if you're at risk of heart disease, aspirin is not a solution... it's a treatment. If you truly want a solution, try quitting whatever it is that's putting you at risk of heart disease!
But just so you don't go on thinking that "an aspirin a day" is an acceptable treatment for heart disease, let me elaborate on some of the well-known side effects of aspirin and other NSAIDs:
- Intestinal Bleeding
- Stomach Bleeding
- Perforation of the Intestinal Lining
- Obstruction of the Stomach
Here's an excerpt from a good article I found on the dangers of NSAIDs:
"Aspirin and NSAIDs have been found to cause damage to the lining (or mucosa) of the digestive tract primarily in the stomach and upper intestine. This damage can result in an ulcer or intestinal bleeding. Although this can happen to an individual who is an infrequent user of aspirin or NSAIDs, it is of a much greater concern in frequent users, and those consuming higher dosages of these medications."
Did you catch that last part about "frequent users?" An aspirin a day isn't sounding all that good anymore, is it?
One last point and I'll quit. You can have many of the side effects caused by NSAIDs without even realizing it.
"An individual can develop damage to the intestinal lining without being aware of it—significant GI [gastrointestinal] bleeding occurs frequently without any symptoms being present.
"Of particular concern are patients with arthritic conditions. More than 14 million such patients consume NSAIDs regularly. Up to 60% will have gastrointestinal side effects related to these drugs and more than 10% will cease recommended medications because of troublesome gastrointestinal symptoms."
Think twice before you take an aspirin a day. And think twice when you come across common platitudes that are generally accepted as true... many times they are very dangerous.